Question Of The Day #79

question of the day
Which of the following is the most appropriate next step in management?

This patient arrives to the Emergency department with altered mental status and hypotension after ingestion of multiple pills at home.  On exam, she is hypotensive, tachycardic, confused, and has dilated pupils with dry skin.  The patient has most likely ingested amitriptyline tablets given the history provided in the question.  Amitriptyline is a tricyclic antidepressant medication.  Despite the clear history, it is very important to check levels for possible other coingestants, like paracetamol (APAP) and salicylates.

Tricyclic antidepressants (TCAs) impact many different receptors in the body, so the clinical presentation of a patient with TCA overdose can vary considerably.  Important features to remember are cardiovascular toxicity with a widened QRS and hypotension, as well as an anticholinergic toxidrome.  A 12-lead EKG should be ordered early in any case of possible overdose, and an EKG in TCA overdose is a crucial step in evaluation.  Supportive care and IV sodium bicarbonate are the mainstays of treatment for TCA overdose.  See the table below for details regarding the clinical features and treatment of these patients. 

Toxic effects of Tricyclic Antidepressant (TCA) overdose

Clinical Features

Treatment

Na-channel blockade

Cardiac arrythmias,

Wide QRS (>100msec), Prominent R wave in AvR (>3mm)

IV Sodium Bicarbonate100mEq (1-2mEq/kg),

 

Titrate to QRS <100 and/or improved hypotension

Alpha-1 adrenergic receptor blockade

Hypotension

IVF, vasopressors

Serotonin reuptake blockade

Seizures

Benzodiazepines

Muscarinic- Ach receptor blockade (Anticholinergic)

Anticholinergic toxidrome– altered mental status, delirium, hyperthermia, tachycardia, hypertension, dilated pupils, dry skin

Benzodiazepines, supportive care.

 

Avoid Physostigmine.

Histamine receptor (H1) blockade

Drowsiness, coma

Supportive care

IV Physostigmine (Choice A) can be used to treat an anticholinergic toxidrome along with supportive care and benzodiazepines.  This patient does appear to have an anticholinergic toxidrome, but there is a high suspicion for TCA overdose.  Physostigmine should be avoided in TCA overdose due to data indicating worse outcomes in TCA overdose patients who receive physostigmine.  IV Norepinephrine (Choice B) may eventually be required to manage this patient’s hypotension.  However, IV fluids and sodium bicarbonate to reverse the cardiac toxicity should be used first.  IV Metoprolol (Choice D) may help relieve the tachycardia, but it would worsen the patient’s hypotension and shock state.   The best next step is IV Sodium bicarbonate (Choice C), which is the treatment for TCA overdose.  Sodium bicarbonate prevents TCA binding to cardiac sodium channels, thereby stabilizing the heart and preventing cardiac dysrhythmias and death. Sodium bicarbonate is given as an infusion until the QRS interval shortens <100msec and the hypotension improves. 

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #79," in International Emergency Medicine Education Project, March 4, 2022, https://iem-student.org/2022/03/04/question-of-the-day-79/, date accessed: December 1, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.